Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Lubbock, TX

April 25, 2023Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 25, 2023, 6:32 PM CDT for Lynn County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2023, 6:32 PM CDT (23:32 UTC)
Expired
Apr 25, 2023, 7:15 PM CDT
In force
43 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 40 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 4:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-665 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS54 KLUB 252332
SVRLUB
TXC305-260015-
/O.NEW.KLUB.SV.W.0021.230425T2332Z-230426T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
632 PM CDT Tue Apr 25 2023

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Lynn County in northwestern Texas...

* Until 715 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located 7 miles south of
  Slide, or 12 miles northwest of Tahoka, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilson and New Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3331 10203 3338 10200 3336 10161 3313 10169
TIME...MOT...LOC 2331Z 293DEG 22KT 3330 10193 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MCZ
2 follow-up statements
672 
WWUS54 KLUB 252349
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
649 PM CDT Tue Apr 25 2023

TXC305-260015-
/O.CON.KLUB.SV.W.0021.000000T0000Z-230426T0015Z/
Lynn TX-
649 PM CDT Tue Apr 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN LYNN COUNTY...

At 649 PM CDT, a severe thunderstorm was located 7 miles north of
Tahoka, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Wilson and New Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 10195 3336 10192 3334 10162 3313 10169
TIME...MOT...LOC 2349Z 292DEG 21KT 3326 10183 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MCZ
799 
WWUS54 KLUB 260002
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
702 PM CDT Tue Apr 25 2023

TXC305-260015-
/O.CON.KLUB.SV.W.0021.000000T0000Z-230426T0015Z/
Lynn TX-
702 PM CDT Tue Apr 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL LYNN COUNTY...

At 702 PM CDT, a severe thunderstorm was located 5 miles northeast of
Tahoka, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central Lynn County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3324 10182 3329 10180 3328 10164 3315 10168
TIME...MOT...LOC 0002Z 293DEG 22KT 3323 10174 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:19 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 25, 6:19 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
619 PM CDT Tue Apr 25 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 249 PM CDT Tue Apr 25 2023

As mentioned in the previous forecast, a conditional chance for the
bimodal timing of strong to severe thunderstorms capable of
producing large hail, strong winds gusts, tornadoes and periods of
heavy rainfall continues from as early as late this afternoon into
the evening hours along and east of a dryline, followed by the more
likely and widespread development during the overnight hours
associated with improved lift from a potent upper level low
currently moving south from western Utah towards the Four Corners
region.

For later this afternoon and evening, a dryline appears to be
setting up along or just east of the I27 corridor as of 3PM. Further
west, a CU field on the southeast portion of lee side surface
pressure falls extends a secondary drier-line from Deaf Smith County
SSW into central Lea County in NM. CI along the drier-line to the
west in our area is highly conditional on overcoming a weak low
level inversion and depth of boundary layer moisture, which is
unimpressive attm. The dryline currently over the I27 corridor may
mix a little farther east and then begin to retreat westward by late
afternoon enhancing surface moisture convergence along the surface
low migrating south along the NM/TX state line this evening into the
overnight hours. Short term CAMS signal the possibility for CI in
our northwest zones as early as 7PM with the potential for discrete
supercells moving east and south through the evening hours into the
South Plains and Rolling Plains. Storms would initially be
elevated but would be slow moving and have the ability to
ultimately become surface based, especially as we approach sunset
and a modest LLJ of around 30kt begins to develop with confluent
flow around the surface pressure falls.

The second round of convection late tonight into early Wednesday
will take advantage of moisture advection filling in to the east of
the retreating dryline this evening. Strong lift associated with the
advancing upper low from the Four Corners region into northern NM
overnight will produce a larger more organized convective complex
shifting south and east out of eastern NM and the Texas Panhandle.
Our areas in the southern Texas Panhandle and northern Rolling
Plains appear to be most likely impacted by the second round of
storms as strong divergence aloft collocates with an improving low
level jet and surface moisture convergence. As surface pressure
and wind fields respond to the upper low tracking from northeast
NM into the Texas Panhandle after sunrise tomorrow morning, there
is a chance of heavy rainfall associated with the surface low
moving east, and currently progged to position over the northern
Rolling Plains, more specifically in the Childress area by mid
morning tomorrow. The potential for severe storms over the Rolling
Plains by late morning tomorrow into the early afternoon will
ultimately depend on how the overnight storms evolve and how the
boundary layer atmosphere is able to recover. Attm, the SPC does
have the far eastern Rolling Plains highlighted in an Enhanced
Risk.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 249 PM CDT Tue Apr 25 2023

By Wednesday night a surface cold front should surge south through
the forecast area. The 500 mb low should continue to trek to the
east southeast across the northern Texas Panhandle into western
Oklahoma. Appears that this will be the location most favored for
precipitation continuing Wednesday night into Thursday morning.
Due to the uncertainty with regard to the exact track still though
have maintained PoP mentions across the far southern Texas
Panhandle into the Rolling Plains during this time frame.
Northwest flow aloft will setup over the region for Thursday as
surface high pressure moves across. This will allow skies to clear
and despite being behind the cold front plenty of insolation will
allow afternoon temperatures to warm into the mid to upper 70s.

Another upper-level disturbance will quickly drop south into the
central Rockies Thursday night and into the Four Corners region by
Friday morning. This will shift another surface low east across
the forecast area and bring a stronger cold front into the area.
The speed of this front will have a big role in high temperatures
for the day with high temperatures expected to be in the mid 50s
across the southwest Texas Panhandle to the mid 70s across the
southern Rolling Plains and remaining steady or decreasing as we
go through the afternoon. However, would not be surprised if this
front tends a bit faster and these temperatures would have to be
lowered. The other impact will be strong northerly winds that move
in behind the front with sustained wind speeds near 30 mph with
gusts up to 45 mph. Wind speeds will diminish from north to south
through the afternoon and into the evening hours on Friday. As the
core of the low moves across the forecast area Friday evening
into Saturday morning a few showers may be possible but overall
rain amounts will be light due to limited moisture. Upper-level
ridging will begin to build into the forecast area on Sunday and
remain in place through the middle of next week. This will keep
our area dry with temperatures rebounding back into the low to mid
80s. /WI

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Tue Apr 25 2023

Convection will be the biggest issue with TAFs this evening at all
terminals and possible through tomorrow afternoon at CDS.
Convection will be scattered across the region with confidence on
timing and location being low. If a thunderstorm does affect a
terminal, CIGs and/or VIS could drop down to MVFR and possible IFR
in stronger storms. Strong winds up to 50 knots and golfball size
hail will also be possible. Conditions are expected to be VFR
outside of any convection.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...55
LONG TERM....58
AVIATION...51
Hazardous weather outlook, Apr 25, 2:47 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
247 PM CDT Tue Apr 25 2023

TXZ021>044-262000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
247 PM CDT Tue Apr 25 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms capable of large hail up to golf ball size,
locally heavy rain, wind gusts up to 60 MPH, and isolated tornadoes
are possible this afternoon and overnight, mainly in the far
southern Texas Panhandle, northern South Plains, and the northern
Rolling Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible on Wednesday across most of
the region. Some thunderstorms may become severe on Wednesday
afternoon, especially over the Rolling Plains. Large hail to quarter
size will be possible.

Sustained north winds may exceed 30 mph across the entire area on
Friday behind a strong cold front.

Elevated fire weather conditions may return to portions of the
region Friday through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 25, 5:50 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Lubbock TX
550 PM CDT Tue Apr 25 2023

TXZ034-035-040-041-252330-
Terry TX-Hockley TX-Lynn TX-Lubbock TX-
550 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southwestern
Lubbock, northwestern Lynn, northeastern Terry and southeastern
Hockley Counties through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Locketville, or 12 miles southeast of Levelland,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slide and Ropesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

&&

LAT...LON 3340 10230 3349 10228 3347 10188 3326 10195
TIME...MOT...LOC 2250Z 285DEG 24KT 3342 10225

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:46 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher74 min
Apr 25, 5:50 PM CDTSpecial Weather StatementLUBTerry40 min
Apr 25, 6:51 PM CDTAreal Flood AdvisoryLUBCastro, Swisher2 hr
Apr 25, 6:59 PM CDTSevere Thunderstorm WarningLUBSwisher61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.